Arizona, 2016

Damaging Wind in Arizona, August 21, 2016

August 21, 2016 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed over portions of the greater Phoenix metropolitan area during the afternoon hours on August 21st. One of the stronger storms affected the community of Tempe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed over portions of the greater Phoenix metropolitan area during the afternoon hours on August 21st. One of the stronger storms affected the community of Tempe. Gusty outflow winds in excess of 50 mph were generated and these winds were strong enough to damage a number of trees in Tempe. A Severe Thunderstorm Warning was issued for the community of Tempe as a result of the strong thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 21, 1:56 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 21, 1:56 PM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
156 PM MST SUN AUG 21 2016

.SYNOPSIS...
Chances for showers and thunderstorm will gradually wane through
Tuesday, but can not be completely ruled out before then. Gusty winds
and blowing dust will be more likely than actual rain. The passage
of a weather system on Tuesday will lead to drier weather for the
remainder of the week along with seasonable temperatures.

&&

.DISCUSSION...
A couple of mesoscale circulations are seen over La Paz (AZ) and
Riverside (CA) counties on various satellite products this
afternoon, including the Super Rapid Scan Operations for GOES-R
(SRSOR) (which is actually GOES-14 data, just mimicking what GOES-R
has the potential to give us) sector covering the western US today.
Note the SRSOR sector will remain over the West for tomorrow. Showers
from this morning have subsided but the rain-cooled air has tempered
temperatures in some areas. Overall very little convection directly
over our forecast area but a rather impressive storm developed south
of Yuma. SRSOR data really did a nice job capturing the initial rapid
development of this storm, which paired nicely with total lightning
data. The storm created a strong outflow boundary that is currently
tracking northward; we expect some blowing dust issues with it.

High-res models (HRRR and HRRR-X namely) are doing a stellar job so
far today. That handled the late AM showers well and were really on
top of the strong convection just north of the GoC and into southern
Arizona. Expectation is that these storms will realize their
potential quickly this afternoon then begin subsiding. Due to
dissipating instability from thinning BL moisture and warming mid-
level temps, precip chances do not look that good for most of our
CWA.

The very non-monsoon-ish pattern continues Monday into Tuesday as a
pronounced upper level short wave cuts across SoCal and Arizona. This
could easily be a catalyst for additional convection but given the
primary moisture plume already being shunted east and a healthy SW
steering flow, low elevation precipitation is not looking likely with
this system. Hard to find any model output that disagrees with this
conceptual setup.

Westerly jet streak stays in place across SoCal through much of the
week which will likely keep our weather dry and temperatures within
typical values for the end of August.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:

Thunderstorm chances over the greater Phoenix area this afternoon
and evening look to be reduced and no mention of thunder will be
made in the area TAFs. Cannot rule out a stray convective cell
affecting the terminals late this afternoon or early evening but
confidence in this is low attm. Outflows moving in and impacting the
terminals will depend on how many - if any - storms develop over or
near the Phoenix metropolitan area but for now will keep winds
following mostly diurnal tendencies at the TAF sites. Cloud bases
will stay relatively high through Monday morning, mostly aoa 10k
feet.

Southeast California/Southwest Arizona including KIPL and KBLH:

Upper low that brought showers and storms to the lower Colorado
River valley today will slowly lift northeast over the next 12-24
hours and thunderstorm chances will be on the low side, with little
if any threat expected at KIPL. Will keep a VCTS at KBLH during the
evening hours tonight but confidence in thunder at the airport
remains rather low. Expect winds to favor the south at KBLH next 24
hours with speeds mostly below 12kt. Light winds at KIPL will be
somewhat variable or favor the southeast, with potential to go west
for several hours later this evening.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday...

An area of low pressure developing along the west coast will slowly
usher in drier air to the lower deserts of southeast California and
southwest and south central Arizona. This will lead to a reduction
in thunderstorm coverage with storms being mostly relegated to the
higher terrain areas east of Phoenix during the five day period.
High temperatures each day will hover near or slightly below
seasonal normals. Minimum relative humidity values will mostly range
between 15 and 20 percent over the lower deserts each day with
values between 30 and 45 percent over the higher terrain east of
Phoenix. Winds each day will stay on the light side for the most
part, favoring the south during the afternoon over the western
Arizona and far southeast California deserts, and the southwest over
south central Arizona. It will be locally breezy Thursday afternoon,
especially along the lower Colorado River valley.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be necessary again late this afternoon and
evening, especially across SE California and far western Arizona.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 4 PM MST this afternoon for AZZ025-
     026.

CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Iniguez
AVIATION...CB
FIRE WEATHER...CB

In the hours before

Special weather statement, Aug 21, 4:17 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
417 PM MST SUN AUG 21 2016

AZZ023-024-028-220030-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
417 PM MST SUN AUG 21 2016

...SPECIAL WEATHER STATEMENT...GUSTY SOUTH WINDS AND AREAS OF
BLOWING DUST PHOENIX EAST VALLEY...

AT 413 PM MST...AN AREA OF GUSTY SOUTH WINDS 25 TO 35 MPH...
GENERATED FROM DISTANT THUNDERSTORMS IN SOUTHERN ARIZONA...WILL MOVE
INTO THE PHOENIX EAST VALLEY BETWEEN 5 PM AND 530 PM. THIS INCLUDES
TEMPE...CHANDLER...GILBERT...MESA...QUEEN VALLEY...AND APACHE
JUNCTION.

GUSTY SOUTH WINDS WILL LIKELY CONTAIN AREAS OF BLOWING DUST WITH
VISIBILITIES UNDER 5 MILES AT TIMES.

LOCATIONS IMPACTED INCLUDE...
PHOENIX...MESA...CHANDLER...GILBERT...TEMPE...APACHE JUNCTION...
PARADISE VALLEY...SUN LAKES...EAST MESA...QUEEN CREEK...
SKY HARBOR AIRPORT...SEVILLE...MESA RIVERVIEW MALL...
SUPERSTITION MOUNTAINS...GILBERT CITY HALL...TEMPE MARKETPLACE...
CAMELBACK MOUNTAIN...PAPAGO PARK...
DOWNTOWN SCOTTSDALE AND FREESTONE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3318 11148 3322 11207 3353 11204 3350 11142
TIME...MOT...LOC 2313Z 205DEG 27KT 3326 11171

HV
Local storm report, Aug 21, 4:22 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
422 PM MST SUN AUG 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     DUST STORM       5 NE CASA GRANDE        32.94N 111.70W
08/21/2016                   PINAL              AZ   TRAINED SPOTTER

            VISIBILITY DOWN TO 1/4 MILE IN THE DUST. .

&&

AD
Special weather statement, Aug 21, 4:53 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
453 PM MST SUN AUG 21 2016

AZZ028-220030-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
453 PM MST SUN AUG 21 2016

...SIGNIFICANT WEATHER ADVISORY...STRONG THUNDERSTORMS NEAR CASA
GRANDE...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  PINAL COUNTY...UNTIL 530 PM MST

 INCLUDING THE AREA AROUND CASA GRANDE...AK-CHIN...MARICOPA AND
NEARBY PORTIONS OF INTERSTATES 8 AND 10.

AT 449 PM MST...DOPPLER RADAR WAS TRACKING A FEW STRONG
THUNDERSTORMS 16 MILES WEST OF CASA GRANDE...MOVING NORTH AT 10 MPH.

THUNDERSTORMS ARE CAPABLE OF PRODUCING 40 TO 50 MPH WIND GUSTS...
BRIEF HEAVY RAIN...AND DENSE BLOWING DUST. THUNDERSTORMS WILL LIKELY
EXPAND TO OTHER PORTIONS OF NORTHERN PINAL COUNTY THE REMAINDER OF
THE AFTERNOON.

LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...COOLIDGE...MARICOPA...ARIZONA CITY...TOLTEC...
BAPCHULE...BLACKWATER...SAN TAN MOUNTAIN PARK...ARIZOLA...RANDOLPH...
LA PALMA...OLBERG...ESTRELLA SAILPORT...MAGMA...SANTAN...STANFIELD...
SACATON AND AK-CHIN VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3317 11217 3315 11144 3286 11149 3273 11167
      3273 11174 3280 11178 3279 11187 3277 11189
      3276 11205 3272 11207 3272 11214 3268 11215
TIME...MOT...LOC 2349Z 193DEG 11KT 3289 11202

HV
Local storm report, Aug 21, 5:35 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
535 PM MST SUN AUG 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     DUST STORM       3 SSW GUADALUPE         33.32N 111.98W
08/21/2016                   MARICOPA           AZ   TRAINED SPOTTER

            VISIBILITY REPORTED AT LESS THAN 1/8 MILE. .

&&

AD
Local storm report, Aug 21, 5:39 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
539 PM MST SUN AUG 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     DUST STORM       1 E TEMPE               33.39N 111.91W
08/21/2016                   MARICOPA           AZ   TRAINED SPOTTER

            VISIBILITY LESS THAN 1/4 MILE. .

&&

AD
Special weather statement, Aug 21, 5:39 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
539 PM MST SUN AUG 21 2016

AZZ023-024-220115-
GREATER PHOENIX AREA AZ-SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
539 PM MST SUN AUG 21 2016

...SIGNIFICANT WEATHER ADVISORY...ISOLATED STRONG THUNDERSTORMS
PHOENIX AREA....

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...  MARICOPA COUNTY ...INCLUDING
CENTRAL PHOENIX AND PHOENIX EAST VALLEY.

UNTIL 615 PM MST

AT 537 PM MST...ISOLATED STRONG THUNDERSTORMS WERE DEVELOPING IN THE
WAKE OF THE DUST STORM ACROSS PARTS OF CENTRAL PHOENIX...AND THE
PHOENIX EAST VALLEY. THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND
GUSTS BETWEEN 40 AND 50 MPH...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
PHOENIX...MESA...CHANDLER...SCOTTSDALE...GILBERT...TEMPE...
PARADISE VALLEY...EAST MESA...SUN LAKES...QUEEN CREEK...
SKY HARBOR AIRPORT...SEVILLE...ARIZONA STATE FAIRGROUNDS...
MESA RIVERVIEW MALL...GILBERT CITY HALL...TEMPE MARKETPLACE...
CAMELBACK MOUNTAIN...PAPAGO PARK...
DOWNTOWN SCOTTSDALE AND FREESTONE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3322 11206 3354 11216 3355 11160 3322 11162
TIME...MOT...LOC 0037Z 189DEG 3KT 3342 11195

HV

The radar

The Phoenix radar (KIWA), 28 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 21, 5:55 PM MST
Where
Maricopa County, 0.69 mi N of Peterson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.390, -111.950

Thunderstorms developed across portions of the greater Phoenix metropolitan area during the afternoon hours on August 21st and one of the stronger storms affected the town of Tempe. The strong storm generated gusty outflow winds estimated to be at least 60 mph in strength. According to a report from the public, at 1755MST the gusty outflow winds ripped a very large pine tree branch from the trunk and they also damaged a number of other trees in the area. The damaged trees were located about 1 mile east of the town of Tempe. A Severe Thunderstorm Warning was issued at 1741MST due to the strong damaging winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647784.